Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the discriminant of a hyperelliptic curve

Author: P. Lockhart
Journal: Trans. Amer. Math. Soc. 342 (1994), 729-752
MSC: Primary 11G30; Secondary 14H45
MathSciNet review: 1195511
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The minimal discriminant of a hyperelliptic curve is defined and used to generalize much of the arithmetic theory of elliptic curves. Over number fields this leads to a higher genus version of Szpiro's Conjecture. Analytically, the discriminant is shown to be related to Siegel modular forms of higher degree.

References [Enhancements On Off] (What's this?)

  • [1] E. Arabello, et al., Geometry of algebraic curves, Grundlehren Math. Wiss. 267, Springer-Verlag, New York, 1985.
  • [2] G. Frey, Links between stable elliptic curves and certain Diophantine equations, Ann. Univ. Sarav. 1 (1986), 1-39. MR 853387 (87j:11050)
  • [3] D. Goldfeld, Modular elliptic curves and Diophantine problems, Number Theory, Proc. First Canadian Number Theory Conf., De Gruyter, New York, 1990, pp. 157-176. MR 1106659 (92e:11061)
  • [4] D. Grant, A generalization of Jacobi's derivative formula to dimension two, J. Reine Angew. Math. 392 (1988), 125-136. MR 965060 (89m:14024)
  • [5] J. Igusa, Theta functions, Springer-Verlag, New York, 1972. MR 0325625 (48:3972)
  • [6] S. Lang, Algebra, Addison-Wesley, Reading, Mass., 1965. MR 0197234 (33:5416)
  • [7] P. Lockhart, Diophantine equations and the arithmetic of hyperelliptic curves, Thesis, Columbia University, 1990.
  • [8] P. Lockhart, M. Rosen, and J. H. Silverman, An upper bound for the conductor of an abelian variety, J. Algebraic Geom. (to appear). MR 1227469 (94d:11039)
  • [9] P. Lockhart, The ABC Conjecture implies Szpiro's Conjecture over arbitrary number fields, unpublished.
  • [10] D. Mumford, Tata lectures on theta. I & II, Birkhäuser, Boston, Mass., 1983. MR 688651 (85h:14026)
  • [11] J. Oesterlé, Nouvelles approches du Théorème de Fermât, Sém. Bourbaki 694, 1988. MR 992208 (90g:11038)
  • [12] J.-P. Serre, Local fields, Graduate Texts in Math. 67, Springer-Verlag, New York, 1979. MR 554237 (82e:12016)
  • [13] J. Silverman, The arithmetic of elliptic curves, Graduate Texts in Math. 106, Springer-Verlag, New York, 1985.
  • [14] -, The abc-Conjecture implies Szpiro's Conjecture, unpublished.
  • [15] L. Szpiro, Séminaire sur les pinceaux de courbes de genre au moins deux, Astérisque No. 3 86 (1981), 44-78.
  • [16] P. Vojta, Diophantine approximations and value distribution theory, Lecture Notes in Math., vol. 1239, Springer-Verlag, 1980, pp. 84-88. MR 883451 (91k:11049)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 11G30, 14H45

Retrieve articles in all journals with MSC: 11G30, 14H45

Additional Information

Keywords: Hyperelliptic, discriminant
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society